Alert archive / Kansas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 85, NWS Dodge City, KS

June 5, 2014Ness County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 5, 2014, 3:06 AM CDT for Ness County, Kansas. It was in force for 54 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 5, 2014, 3:06 AM CDT (08:06 UTC)
Expired
Jun 5, 2014, 4:00 AM CDT
In force
54 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Ness County, KS

The radar

The Dodge City radar (KDDC), 91 km from the middle of the area, began a volume at 08:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 5, 3:17 AM CDTHAIL 1.751 Nnw Bazine, KSGOLFBALL SIZED HAIL WAS REPORTED NORTH OF BAZINE. LARGE TREE BRANCHES WERE REPORTED BROKEN IN THE TOWN OF BAZINE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 5, 1:57 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 8.1 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2014-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1897 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2014-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 187 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1897 J/kg
Mixed-layer CIN
-224 J/kg
Mixed-layer LCL
1220 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
187 m²/s²
0-3 km storm-relative helicity
262 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

097 
WUUS53 KDDC 050806
SVRDDC
KSC135-050900-
/O.NEW.KDDC.SV.W.0085.140605T0806Z-140605T0900Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
306 AM CDT THU JUN 5 2014

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL NESS COUNTY IN WEST CENTRAL KANSAS...

* UNTIL 400 AM CDT

* AT 303 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES NORTHEAST
  OF NESS CITY...AND MOVING EAST AT 15 MPH.

  HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  BAZINE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!

&&

LAT...LON 3866 9960 3841 9959 3844 9993 3861 9994
TIME...MOT...LOC 0806Z 267DEG 16KT 3852 9984

HAIL...1.25IN
WIND...60MPH

$$

KRUSE
2 follow-up statements
198 
WWUS53 KDDC 050828
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
328 AM CDT THU JUN 5 2014

KSC135-050900-
/O.CON.KDDC.SV.W.0085.000000T0000Z-140605T0900Z/
NESS KS-
328 AM CDT THU JUN 5 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EAST CENTRAL
NESS COUNTY UNTIL 400 AM CDT...

AT 326 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES NORTH OF
BAZINE...AND MOVING EAST AT 20 MPH.

HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
BAZINE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!

&&

LAT...LON 3863 9961 3841 9959 3843 9977 3861 9976
TIME...MOT...LOC 0828Z 267DEG 16KT 3853 9972

HAIL...1.25IN
WIND...60MPH

$$

KRUSE
514 
WWUS53 KDDC 050856
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
356 AM CDT THU JUN 5 2014

KSC135-050907-
/O.EXP.KDDC.SV.W.0085.000000T0000Z-140605T0900Z/
NESS KS-
356 AM CDT THU JUN 5 2014

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL NESS COUNTY WILL
EXPIRE AT 400 AM CDT/300 AM MDT/...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
 HOWEVER...SMALL HAIL IS STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3863 9961 3841 9959 3843 9977 3861 9976
TIME...MOT...LOC 0857Z 267DEG 16KT 3854 9956

$$

KRUSE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 2:35 AM CDT, 31 minutes earlier.

Area forecast discussion, Jun 5, 2:35 AM CDT, 31 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DODGE CITY KS
235 AM CDT Thu Jun 5 2014

...Updated for Long Term...

.SHORT TERM...(This evening through Thursday)
ISSUED AT 145 PM CDT WED JUN 4 2014

Severe thunderstorms are the main challenge in the forecast late
tonight. We have bumped up POPs to categorical (80 percent or
higher) in the areas mainly between Jetmore and Hays. It is still
fairly unclear exactly how the event will unfold overnight, however
the strongest signal in the various mesoscale model solutions is
that as storms approach the western Kansas border during the late
evening hours, they will start to organize into a more organized
cluster of strong/severe storms as warm frontogenesis increases
markedly after 06Z Thursday. The NAM12, in particular, is suggesting
strongest convective development initiating around 700-750mb where
lifted parcels from this level will have as much as 2000 to perhaps
3000 J/kg CAPE. The directional shear environment will be very
favorable for vigorous severe thunderstorm updrafts, most likely
supercells initially.  There will eventually be a transition toward
a quasi-linear mode where 65 to 75mph thunderstorm wind gusts will
become the more dominant threat. Orientation of the frontogenetic
zone with forward motion of storms to the east-southeast would
suggest a very heavy rainfall threat as well...with over 2 inches of
rain quite likely along a narrow corridor where the most numerous
storms train over some of the same general areas. The severe weather
threat will shift deeper into central Kansas by daybreak, so will
taper the POPs off by 12Z. Cooler northeast winds will be found in
the wake of the mesoscale convective system on Thursday. The front
at the surface Thursday will be far enough south from Kansas to
preclude any surface-based thunderstorm threat during the late
afternoon/early evening hours.

.LONG TERM...(Friday through Wednesday)
ISSUED AT 233 AM CDT THU JUN 5 2014

For Friday, another round of thunderstorms looks likely by late
afternoon into the evening and overnight with good moist upslope
flow level flow and some upper level disturbances moving out of the
Rockies. Some heavy rainfall and severe thunderstorms are possible
with widespread QPF of over an inch.

For the Weekend, more thunderstorms are possible mainly across the
south part of southwest and west central Kansas with more upper
level shortwaves in almost zonal flow aloft along with a continued
moist upslope regime. The strongest upper level trough moves across
western Kansas on Sunday night into Monday morning with the new
ECMWF showing the best chances for thunderstorms and probably a
severe MCS (Mesoscale Convective Complex).

For the period of Monday into Wednesday, thunderstorm chances
decrease until Wednesday and Wednesday night with another
disturbance.

High temperatures will be fairly cool for June standards into the
middle of next week with highs in the low to mid 80s. The coolest
day looks to be Sunday with highs only in the 70s. Overnight lows
will be mild in the 60s through Saturday morning, then around 60
through the middle of next week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
ISSUED AT 1200 AM CDT THU JUN 5 2014

Main concern is watching convection across eastern Colorado in the short
term. Radar trends and mesoscale model trends support main flight impacts
to KHYS in the 08Z-10Z time frame. An outflow boundary could impact
KGCK/KDDC, but most of the TSRA should be just to KHYS. MVFR cigs will
prevail through morning with VFR by noon or so.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  84  63  83  69 /  20  30  70  80
GCK  82  62  82  68 /  20  20  70  70
EHA  85  62  85  65 /  30  50  60  70
LBL  87  63  86  67 /  20  50  70  70
HYS  81  63  82  65 /  70  20  70  70
P28  86  67  86  69 /  20  30  70  80

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Umscheid
LONG TERM...Kruse
AVIATION...Sugden
Hazardous weather outlook, Jun 4, 4:35 AM CDT, 22 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
435 AM CDT WED JUN 4 2014

KSZ030-031-043>046-061>066-074>081-084>090-050945-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
435 AM CDT WED JUN 4 2014 /335 AM MDT WED JUN 4 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR SEVERE STORMS AFTER 8 PM CDT THIS EVENING,
WITH HAIL TO THE SIZE OF GOLFBALLS AND WIND GUSTS TO 60 MPH. AFTER
MIDNIGHT, THERE IS BETTER CHANCE FOR SEVERE STORMS, WITH HAIL UP
TO THE SIZE OF TENNIS BALLS POSSIBLE, AS WELL AS WIND GUSTS TO 70
MPH POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

STORMS WILL CONTINUE INTO THURSDAY MORNING, WITH SEVERE STORMS
POSSIBLE EAST OF A SAINT JOHN TO MEDICINE LODGE LINE. LARGE HAIL
AND DAMAGING WINDS WILL BE POSSIBLE WITH A FEW OF THESE STORMS.

ADDITIONAL THUNDERSTORM CHANCES WILL EXIST FROM FRIDAY THROUGH
SATURDAY NIGHT. SOME OF THESE STORMS WILL LIKELY BE STRONG, BUT IT
IS TOO EARLY TO DETERMINE THE SEVERITY LEVEL AT THIS TIME. THERE
IS ANOTHER CHANCE FOR THUNDERSTORMS ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS WILL BE WELCOME THIS EVENING, TONIGHT AND ALSO
THURSDAY MORNING.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

12

In the hours before

Special weather statement, Jun 5, 2:07 AM CDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
207 AM CDT THU JUN 5 2014

KSZ044>046-065-050745-
LANE-NESS-PAWNEE-RUSH-
207 AM CDT THU JUN 5 2014

...SIGNIFICANT WEATHER ADVISORY FOR NESS...NORTHERN LANE...NORTHERN
PAWNEE AND SOUTHERN RUSH COUNTIES...

AT 201 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM HEALY TO LARNED...MOVING EAST AT
25 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 55 MPH ARE POSSIBLE WITH THIS
STORM.

LAT...LON 3857 9915 3815 9908 3860 10060 3871 10060
      3871 10040
TIME...MOT...LOC 0706Z 267DEG 23KT 3846 9989

SUGDEN
Special weather statement, Jun 5, 2:49 AM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
249 AM CDT THU JUN 5 2014

KSZ030-031-043>046-065-066-050945-
ELLIS-LANE-NESS-PAWNEE-RUSH-SCOTT-STAFFORD-TREGO-
249 AM CDT THU JUN 5 2014

...SIGNIFICANT WEATHER ADVISORY FOR ELLIS...NESS...NORTHEASTERN
SCOTT...NORTHERN LANE...NORTHERN PAWNEE...NORTHERN STAFFORD...RUSH
AND TREGO COUNTIES...

AT 244 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM SCOTT STATE LAKE TO
HUDSON...MOVING NORTHEAST AT 15 MPH.

NICKEL SIZE HAIL IS POSSIBLE WITH THESE STORMS ALONG WITH TORRENTIAL
RAINFALL AND POSSIBLE FLOODING.

LAT...LON 3827 9902 3827 9847 3804 9846 3865 10099
      3871 10094 3870 10016 3913 10015 3914 9904
TIME...MOT...LOC 0747Z 232DEG 15KT 3867 10088 3818 9866

KRUSE

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 2:07 AM CDTSpecial Weather StatementDDCNess, Rush38 min
Jun 5, 2:15 AM CDTSevere Thunderstorm WarningDDCHamilton, Kearny45 min
Jun 5, 2:49 AM CDTSpecial Weather StatementDDCEllis, Ness, Rush, Trego116 min
Jun 5, 2:50 AM CDTSevere Thunderstorm WarningDDCFinney, Kearny, Scott55 min
Jun 5, 3:22 AM CDTFlash Flood WarningDDCEllis, Lane, Ness, Pawnee, Rush, Scott and 1 more6 hr
Jun 5, 3:31 AM CDTSevere Thunderstorm WarningDDCFinney, Ford, Gray, Hodgeman, Lane, Ness and 1 more59 min
Jun 5, 3:33 AM CDTSevere Thunderstorm WarningDDCRush42 min
Jun 5, 3:55 AM CDTFlash Flood WarningDDCEllis, Trego6 hr
Jun 5, 4:06 AM CDTSevere Thunderstorm WarningDDCEdwards, Ellis, Hodgeman, Ness, Pawnee, Rush and 1 more39 min
Jun 5, 4:15 AM CDTSevere Thunderstorm WarningDDCRush30 min
Jun 5, 4:39 AM CDTSevere Thunderstorm WarningDDCEdwards, Ellis, Hodgeman, Pawnee, Rush, Trego22 min
Jun 5, 5:14 AM CDTSpecial Weather StatementDDCEdwards, Pawnee, Stafford61 min
Jun 5, 6:24 AM CDTHigh Wind WarningDDCEllis, Rush96 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.